Tornadoes · United States · Iowa · 2001
F1 tornado, West Union, Iowa, April 11, 2001
This F1 tornado ran 2.0 miles across Fayette County on April 11, 2001, touching down at 5:50 PM CDT and reaching 75 yards wide. It killed nobody and injured 1, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 11, 2001
- Touchdown
- 5:50 PM CDT (22:50 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $40,000
- County
- Fayette County
- Touchdown point
- 42.970, -91.850
- Lift-off point
- 43.000, -91.830
- Record number
- 67
What the Weather Service recorded
Law enforcement officials and storm spotters reported a tornado touched down just south of Highway 18, about 2.5 miles west of West Union (Fayette County). A farm was hit hard, with several barns, sheds and outbuildings damaged or destroyed. A 69 year old woman was trapped in one of the barns that collapsed and suffered injuries that put her in critical care. The tornado continued north-northeast toward the Douglas area, but lifted about 2.5 miles northwest of West Union. Elsewhere across northeast Iowa, hail the size of nickels and quarters was reported by spotters, while wind gusts estimated around 60 mph caused large branches to be blown down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a High Risk. The outlook in force was issued at 20:21 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Apr 11, 2:57 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 11, 2:57 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT WED APR 11 2001
MAIN FORECAST CONCERN IS WITH THE RAIN/SEVERE POTENTIAL THIS EVENING
AND THEN WINDS LATE TONIGHT INTO THURSDAY.
ANALYSIS EARLY THIS AFTERNOON INDICATED THE DEEP SURFACE LOW WAS
OVER NORTHWEST KANSAS. OCCLUDED FRONT EXTENDED FROM THE LOW INTO
EASTERN NEBRASKA AND WESTERN IOWA AND THEN SOUTH AS A COLD FRONT
INTO WESTERN MISSOURI. WARM FRONT EXTENDED FROM THE OCCLUSION IN
WESTERN IOWA INTO SOUTHERN WISCONSIN. WIDESPREAD SHOWERS AND STORMS
WERE NORTH OF THE WARM FRONT IN WISCONSIN AND MINNESOTA WITH A LINE
OF SEVERE STORMS AHEAD OF THE OCCLUDED FRONT.
MODELS INITIALIZED THE SURFACE LOW TOO HIGH BUT SEEM TO HAVE A GOOD
HANDLE ON THE POSITION AND MOVEMENT. AS THE LOW BEGINS TO LIFT OUT
OF THE LOWER PLAINS IT SHOULD RAPIDLY PICK UP SPEED AND SHOULD MOVE
INTO EASTERN MINNESOTA OR NORTHERN WISCONSIN BY THURSDAY MORNING.
STILL SOME QUESTION IF ENTIRE AREA WILL GET INTO THE WARM SECTOR
THIS EVENING AS OCCLUDED FRONT WILL ADVANCE QUICKLY NORTHEAST AS
WELL AND SHOULD CLEAR MOST OF THE FORECAST AREA THIS EVENING. AS
THE UPPER LEVEL LOW MOVES INTO THE UPPER MIDWEST...BEST PVA AND LIFT
WILL MOVE ACROSS THE AREA THIS EVENING WITH THE OCCLUDED FRONT.
EXPECT THE LINE OF STORMS CURRENTLY OVER CENTRAL IOWA TO MOVE ACROSS
THE FORECAST AREA THIS EVENING BRINGING ANOTHER ROUND OF WIDESPREAD
RAIN. QPF AMOUNTS SHOULD BE LESS THAN THIS MORNING...BUT WITH
ALREADY SATURATED GROUND FEEL IT IS BEST TO LEAVE THE FLASH FLOOD
WATCH IN PLACE.
ONCE THE LINE OF STORMS MOVES PAST THIS EVENING STILL CAN NOT
COMPLETELY RULE OUT SOME MORE SHOWERS AS THE UPPER LEVEL LOW AND
ASSOCIATED COLD POOL ALOFT MOVE OVERHEAD. THIS COULD BE ENOUGH TO
GENERATE SOME SCATTERED SHOWERS AND WILL HAVE CHANCE POPS FOR THE
OVERNIGHT HOURS. AS THE SURFACE AND UPPER LEVEL LOWS MOVE TO THE
NORTH LATE TONIGHT AND THURSDAY...TIGHT GRADIENT WILL SPREAD ACROSS
THE AREA AND STRONG SUBSIDENCE SHOULD DEVELOP. WINDS DO NOT LOOK TO
BE AS STRONG AS LAST WEEKEND BUT HIGHER TERRAIN AREAS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA SHOULD SEE WINDS IN THE ADVISORY RANGE
AND WILL ISSUE A WIND ADVISORY FOR LATE TONIGHT THROUGH THURSDAY
FOR THOSE AREAS.
WEAK RIDGING WILL BE OVER THE AREA THURSDAY NIGHT BEFORE THE NEXT
SHORT WAVE TROUGH MOVES IN FROM THE WEST IN THE NEAR ZONAL FLOW
LATE FRIDAY INTO FRIDAY NIGHT. SOME DIFFERENCES BETWEEN THE ETA AND
AVN IN THE TIMING OF THE SHORT WAVE TROUGH. FOR NOW WILL STAY WITH
THE SLIGHTLY SLOWER ETA SOLUTION AND LIMIT THE MENTION OF SHOWERS
TO FRIDAY NIGHT.
.LSE...FLASH FLOOD WATCH FOR TONIGHT...IAZ008>011-018-019-029-
030-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-061
WIND ADVISORY LATE TONIGHT AND THURSDAY...MNZ079-086-087-
094-095-IAZ008>010-018-019-029.
IRELANDIn the hours before
Special weather statement, Apr 11, 5:47 PM CDT, 3 minutes before
IAZ008>011-018-019-029-030-112315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 547 PM CDT WED APR 11 2001 ...TORNADO WATCH STILL IN EFFECT FOR NORTHEAST IOWA... TORNADO WATCH 136 REMAINS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST IOWA...FLOYD...CLAYTON...ALLAMAKEE... FAYETTE...HOWARD...CHICKASAW...MITCHELL AND WINNESHIEK. A STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE IN DES MOINES ACCIDENTLY INDICATED THESE COUNTIES HAS BEEN REMOVED FROM THE WATCH. ONCE AGAIN...THE TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE ABOVE COUNTIES IN NORTHEAST IOWA. SI
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
10.8 hours before the tornado, 188 km from the path. April 11, 2001.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -182 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
- 0-3 km lapse rate
- 2.7 K/km
Davenport, (KDVN), 00:00Z
1.2 hours after it, 188 km from the path. April 12, 2001.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 484 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Decorah (DEH), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The La Crosse radar (KARX), 107 km away, was scanning. The volume nearest the touchdown began at 22:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of April 11, 2001
49 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 11 | 1:12 AM CDT | F0 | Webster, NE | 3.0 | 25 | $1,000 | ||
| April 11 | 1:14 AM CDT | F1 | Jewell, KS | 17.5 | 75 | $130,000 | ||
| April 11 | 1:30 AM CDT | F1 | Republic, KS | 10.0 | 75 | $20,000 | ||
| April 11 | 1:39 AM CDT | F1 | Nuckolls, NE | 12.0 | 300 | $40,000 | ||
| April 11 | 1:49 AM CDT | F1 | Thayer, NE | 1.0 | 75 | 1 | $30,000 | |
| April 11 | 1:55 AM CDT | F0 | Washington, KS | 6.0 | 75 | $10,000 | ||
| April 11 | 2:05 AM CDT | F1 | Washington, KS | 4.0 | 100 | $10,000 | ||
| April 11 | 2:30 AM CDT | F1 | Gage, NE | 1.0 | 40 | $150,000 | ||
| April 11 | 2:40 AM CDT | F2 | Gage, NE | 2.0 | 50 | 2 | $400,000 | |
| April 11 | 2:47 AM CDT | F1 | Cooke, TX | 5.5 | 50 | $10,000 | ||
| April 11 | 3:00 AM CDT | F1 | Pottawatomie, OK | 5.0 | 50 | $40,000 | ||
| April 11 | 3:34 AM CDT | F1 | Cooke, TX | 7.8 | 100 | $10,000 | ||
| April 11 | 3:55 AM CDT | F1 | Cooke, TX to OK | 19.0 | 150 | $20,000 | ||
| April 11 | 4:40 AM CDT | F2 | Pontotoc, OK | 14.5 | 400 | $520,000 | ||
| April 11 | 4:45 AM CDT | F2 | Johnston, OK | 19.0 | 500 | 4 | $2.5 million | |
| April 11 | 4:47 AM CDT | F0 | Bryan, OK | 0.3 | 25 | $10,000 | ||
| April 11 | 5:25 AM CDT | F2 | Coal, OK | 13.0 | 200 | 1 | 1 | $80,000 |
| April 11 | 7:26 AM CDT | F1 | Haskell, OK | 3.0 | 400 | $100,000 | ||
| April 11 | 10:27 AM CDT | F0 | Cedar, MO | 0.1 | 10 | |||
| April 11 | 11:30 AM CDT | F3 | Worth, MO to IA | 76.5 | 500 | $1.9 million | ||
| April 11 | 12:15 PM CDT | F0 | Sarpy, NE | 0.1 | 30 | $10,000 | ||
| April 11 | 12:37 PM CDT | F0 | Mills, IA | 2.0 | 40 | $20,000 | ||
| April 11 | 12:45 PM CDT | F1 | Mills, IA | 2.0 | 40 | $50,000 | ||
| April 11 | 12:55 PM CDT | F1 | Pottawattamie, IA | 0.5 | 40 | $110,000 | ||
| April 11 | 12:55 PM CDT | F0 | Pottawattamie, IA | 2.0 | 30 | |||
| April 11 | 1:00 PM CDT | F0 | Pottawattamie, IA | 0.2 | 30 | |||
| April 11 | 1:30 PM CDT | F0 | Shelby, IA | 0.2 | 30 | $10,000 | ||
| April 11 | 1:37 PM CDT | F0 | Polk, IA | 0.5 | 35 | |||
| April 11 | 2:25 PM CDT | F1 | Guthrie, IA | 2.0 | 75 | $60,000 | ||
| April 11 | 2:45 PM CDT | F0 | Greene, IA | 0.5 | 25 | |||
| April 11 | 3:04 PM CDT | F0 | Boone, IA | 0.7 | 25 | $10,000 | ||
| April 11 | 3:05 PM CDT | F0 | Greene, IA | 1.0 | 35 | $10,000 | ||
| April 11 | 3:06 PM CDT | F1 | Boone, IA | 3.0 | 140 | $150,000 | ||
| April 11 | 3:10 PM CDT | F1 | Boone, IA | 4.0 | 40 | $70,000 | ||
| April 11 | 3:37 PM CDT | F0 | Webster, IA | 0.2 | 25 | $30,000 | ||
| April 11 | 3:38 PM CDT | F1 | Hamilton, IA | 2.2 | 50 | $70,000 | ||
| April 11 | 3:40 PM CDT | F1 | Jasper, IA | 17.5 | 45 | $10,000 | ||
| April 11 | 4:00 PM CDT | F2 | Wapello, IA | 8.4 | 100 | 2 | 3 | $400,000 |
| April 11 | 4:25 PM CDT | F0 | Keokuk, IA | 3.0 | 50 | $90,000 | ||
| April 11 | 4:40 PM CDT | F0 | Iowa, IA | 0.1 | 10 | |||
| April 11 | 4:50 PM CDT | F0 | Washington, IA | 0.1 | 10 | |||
| April 11 | 5:00 PM CDT | F0 | Johnson, IA | 2.0 | 50 | $30,000 | ||
| April 11 | 5:02 PM CDT | F0 | Johnson, IA | 0.1 | 10 | |||
| April 11 | 5:07 PM CDT | F1 | Black Hawk, IA | 10.0 | 50 | $120,000 | ||
| April 11 | 5:20 PM CDT | F0 | Johnson, IA | 0.1 | 10 | |||
| April 11 | 5:20 PM CDT | F0 | Linn, IA | 0.1 | 10 | |||
| April 11 | 5:20 PM CDT | F0 | Benton, IA | 0.1 | 10 | $20,000 | ||
| April 11 | 7:40 PM EDT | F0 | Muskegon, MI | 0.1 | 20 | |||
| April 11 | 7:42 PM EDT | F0 | Ottawa, MI | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.